My opinion of docs who diagnose over the phone, or who render opinions on people they’ve never seen is not high, although we all indulge in this from time to time. The worst example is that of the
1,189 PSYCHIATRISTS SAY GOLDWATER IS PSYCHOLOGICALLY UNFIT TO BE PRESIDENT! That determinedly flamboyant headline dressed the cover of Fact magazine one month before the presidential election of 1964. The entire issue was an examination of the “unconscious of a conservative,” based largely on answers to a questionnaire sent to the 12,356 psychiatrists listed by the American Medical Association. Of the 2,417 who replied, 657 said Barry Goldwater was fit for the presidency, 571 declined to take a position, and 1,189 called him unfit—the latter in no uncertain terms. Some of their opinions: “emotionally unstable,” “immature,” “cowardly,” “grossly psychotic,” “paranoid,” “mass murderer,” “amoral and immoral,” “chronic schizophrenic” and “dangerous lunatic.” One psychiatrist even felt that a proposed Goldwater visit to Hitler’s Berchtesgaden “is enough to convince me of his strong identification with the authoritarianism of Hitler, if not identification with Hitler himself.”
The unprofessional—not to say unbalanced—nature of such remarks brought immediate condemnation from the A.M.A. and the American Psychiatric Association. It said more about the state of American Psychiatry at the time than it did about Goldwater.For more details see: http://www.time.com/time/magazine/article/0,9171,838361,00.html#ixzz1WemleKVu
But here I am, about to indulge in the same thing concerning a very public figure. Why? Because what I’m about to say has received absolutely no attention in the press that I can find. First, look at these 3 pictures of Hugo Chavez.
What’s the point? The rather remarkable change in his facial appearance over this short period of time. In just 6 weeks or so he has developed the classic face of someone receiving very high doses of corticosteroids (Cushingoid facies). The loss of hair due to his chemotherapy is irrelevant — it happens to most and is reversible when the chemo stops.
It also implies either that his docs are grossly overtreating him or that he is a very sick man. Doses of corticosteroids high enough to produce such massive facial change should never be used lightly. Back in the day, this was all I had for the flareups of multiple sclerosis, and it was never easy on patients.
We do not know what sort of cancer he has, if it has spread, and if so, how far. If his cancer was curable don’t you think it would have been trumpeted in one of his nearly daily press releases?
More worrisome for Chavez, is the fact that high doses of corticosteroids, invariably produce side effects. One you are seeing — the change in facial appearance. Two others are the invariable worsening of diabetes (should he have it) and the much increased possibility of stomach ulcers and bleeding. Both are fairly easily managed, particularly ulcers — none of my MS patients ever got ulcers because I began treating them as if they already had one (e.g. milk and maalox) when I started the corticosteroids. This was long before we know about Helicobacter and ulcers
High doses of corticosteroids usually produce a sense of euphoria. Cognitive processes aren’t as good, and they are one of the few known causes of reversible cerebral atrophy.
Far more worrisome for Venezuela and the rest of us, is the psychosis occasionally seen with high doses of corticosteroids. He is a man of enormous power, and hopefully no one has given him nuclear weapons.
So like my Cuban friend’s mother who prays for Castro’s health because her mother (who played cards with him when they were both young) is determined to outlive him, we must hope for a peaceful conclusion to Hugo’s illness.